• Bernoulli
  • Volume 17, Number 3 (2011), 969-986.

On non-stationary threshold autoregressive models

Weidong Liu, Shiqing Ling, and Qi-Man Shao

Full-text: Open access


In this paper we study the limiting distributions of the least-squares estimators for the non-stationary first-order threshold autoregressive (TAR(1)) model. It is proved that the limiting behaviors of the TAR(1) process are very different from those of the classical unit root model and the explosive AR(1).

Article information

Bernoulli, Volume 17, Number 3 (2011), 969-986.

First available in Project Euclid: 7 July 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

explosive TAR(1) model least-squares estimator unit root TAR(1) model


Liu, Weidong; Ling, Shiqing; Shao, Qi-Man. On non-stationary threshold autoregressive models. Bernoulli 17 (2011), no. 3, 969--986. doi:10.3150/10-BEJ306.

Export citation


  • [1] Brown, B.M. (1971). Martingale central limit theorems. Ann. Math. Statist. 42 59–66.
  • [2] Caner, M. and Hansen, B.E. (2001). Threshold autoregression with a unit root. Econometrica 69 1555–1596.
  • [3] Chan, K.S. (1993). Consistency and limiting distribution of the least squares estimator of a threshold autoregressive model. Ann. Statist. 21 520–533.
  • [4] Chan, K.S., Petruccelli, J.D., Tong, H. and Woolford, S.W. (1985). A multiple threshold AR(1) model. J. Appl. Probab. 22 267–279.
  • [5] Chan, K.S. and Tsay, R.S. (1998). Limiting properties of the least squares estimator of a continuous threshold autoregressive model. Biometrika 85 413–426.
  • [6] Chan, N.H. and Wei, C.Z. (1988). Limiting distributions of least squares estimates of unstable autoregressive processes. Ann. Statist. 16 367–401.
  • [7] Choi, I. (1999). Testing the random walk hypothesis for real exchange rates. J. Appl. Econom. 14 293–308.
  • [8] Dickey, D.A. and Fuller, W.A. (1979). Distribution of the estimators for autoregressive time series with a unit root. J. Amer. Statist. Assoc. 74 427–431.
  • [9] Orey, S. (1971). Lecture Notes on Limit Theorems for Markov Chain Transition Probabilities. London: Van Nostrand and Reinhold Company.
  • [10] Petruccelli, J.D. and Woolford, S.W. (1984). A threshold AR (1) model. J. Appl. Probab. 21 270–286.
  • [11] Pham, D.T., Chan, K.S. and Tong, H. (1991). Strong consistency of the least squares estimator for a nonergodic threshold autoregressive model. Statist. Sinica 1 361–369.
  • [12] Tjøstheim, D. (1990). Nonlinear time series and Markov chains. Adv. in Appl. Probab. 22 587–611.
  • [13] Tong, H. (1978). On a threshold model. In Pattern Recognition and Signal Processing (H. Chen, ed.) 575–586. Amsterdam: Sijthoff and Noordhoff.